A 90-year-old man presented with muscle weakness, difficulty concentrating, and dysphagia. About eighteen months prior to presentation, lansoprazole had been initiated to prevent stress ulcers; he also had a history of total thyroidectomy due to papillary thyroid cancer ten years prior. Laboratory findings were as follows: K 2.4 mEq/L, Ca 3.7 mg/dL, Mg 1.3 mg/dL, CK 5386 U/L, and intact PTH (iPTH) 14 pg/mL. Rhabdomyolysis with multiple electrolyte imbalances under proton pump inhibitor (PPI) treatment was diagnosed. We initiated intravenous hydration and electrolyte supplementation with discontinuation of PPI. After discontinuing PPI, the patient's serum magnesium, potassium, and calcium levels normalised with oral vitamin D and calcium supplementation. PPIs can cause hypocalcaemia and hypokalaemia via hypomagnesemia; hypocalcaemia is also a common postoperative complication of thyroidectomy. Careful monitoring of electrolyte levels is required in patients with long-term PPI treatment, especially in post-thyroidectomy cases.
Keywords: hypocalcaemia; hypomagnesemia; proton pump inhibitors; rhabdomyolysis; thyroidectomy.